Florida, 2022

Tornado and Hail in Florida, June 6, 2022

June 6, 2022 · NWS MLB · 12 events in 6 counties and zones

Numerous severe thunderstorms developed across east-central Florida along the east coast sea breeze, and along the main sea breeze collision. Many storms became severe over Seminole and Volusia Counties where hail and wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous severe thunderstorms developed across east-central Florida along the east coast sea breeze, and along the main sea breeze collision. Many storms became severe over Seminole and Volusia Counties where hail and wind damage occurred. Then, as storms moved offshore they produced severe wind gusts along the coast in Brevard, Indian River, and Martin Counties. One storm produced an EF-0 tornado in Saint Lucie County west of Fort Pierce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 6, 8:31 AM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 8:31 AM EST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT Mon Jun 6 2022

.UPDATE...
A few minor tweaks to the forecast this morning, otherwise
everything remains on track for an active afternoon. The sea
breeze collision is expected to center over the interior today,
with activity drifting towards the coast into the evening hours.
Upper level support, cool temperatures aloft (-8 to -10C at
500mb), and bulk shear up to around 40kts could lead to a few
strong to marginally severe storms, especially west of I-95. Main
hazards with any storms this afternoon look to be wind gusts up to
50-60mph, hail up to quarter size, and lightning strikes. Locally
heavy rainfall will also be possible, which could generate minor
flooding concerns in areas that experience training storms or have
received heavy rainfall over the last few days. Showers and
storms should begin to develop by early afternoon (by 2pm), with
chances diminishing from west to east this evening, clearing the
coast by midnight. The Storm Prediction Center has upgraded
today's Convective Outlook over east central Florida to a
"Marginal" threat for severe weather.

It will be hot again this afternoon, especially across the
interior. High temperatures are forecast in the lower 90s west of
I-95, with upper 80s along the coast. If spending time outside,
be sure to drink plenty of water and take breaks in an air
conditioned room, as needed.

&&

.AVIATION...
A band of low end MVFR/brief IFR CIGs has developed around
KMCO/KISM, causing some reductions as of around 13Z. This feature
is expected to erode as daytime heating ramps up, with VFR
conditions prevailing outside of convection, otherwise. Storms
this afternoon are likely to affect most terminals, before
clearing the coast by around 3Z. A few strong to marginally severe
storms will be capable of wind gusts 40 to 50kts and hail. Will
monitor for updates to the current TEMPO groups, but CIG/VIS
reductions in heavier showers and storms are likely. Once activity
pushes offshore this evening, dry, VFR conditions are expected
through the remainder of the period.

&&

.MARINE...
Mariners over the Atlantic waters and inland lakes should monitor
the progress of storms this afternoon, which will drift offshore
through the evening hours. Storms producing wind gusts up to 40 to
50kts will be possible. Otherwise, light winds this morning
becoming E/SE around 10-12kts this afternoon and evening as the
sea breeze develops. Then, veering offshore around 10kts or less
overnight. Seas 3-4ft, with a 5ft swell building into the Gulf
Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  72  90  73 /  40  20  20   0
MCO  94  72  95  74 /  60  30  40  10
MLB  88  73  90  73 /  50  20  30  10
VRB  88  71  90  71 /  40  30  40  10
LEE  93  72  94  74 /  60  30  40  10
SFB  92  72  94  74 /  60  30  30  10
ORL  93  74  95  75 /  60  30  40  10
FPR  88  70  90  71 /  40  30  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Sedlock
Hazardous weather outlook, Jun 6, 8:56 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
956 AM EDT Mon Jun 6 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-062000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
956 AM EDT Mon Jun 6 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop this afternoon along
collisions between the sea breeze, as well as outflow from
previous storms. Wind gusts up to 50 to 60mph, quarter size hail,
frequent lightning strikes, and locally heavy rainfall will be
possible. Storms are expected to begin across the interior,
drifting towards the coast into the evening hours. The greatest
chance for strong to severe storms will be across Lake, Orange,
Osceola, and Okeechobee counties this afternoon and evening.

.FLOOD IMPACT...
Periods of locally heavy rain will have the potential to produce
minor flooding of streets and poor drainage areas, especially
across locations which recently received persistent heavy rainfall
or experience training storms.

.RIP CURRENT IMPACT...
There is a Moderate Risk of rip currents at area beaches. Persons
should swim at a guarded beach and never enter the water alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms are forecast this afternoon and early evening.
Any storms which develop will be capable of producing gusts in
excess of 35 knots or greater over the larger inland lakes and
the east central Florida Atlantic waters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A Moderate risk of rip currents will continue at all east central
Florida beaches the next several days. Scattered daily afternoon
thunderstorms are in the forecast for the upcoming week, the
strongest of which will remain capable of gusty winds, lightning
strikes, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy/Fehling

In the hours before

Special weather statement, Jun 6, 12:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
141 PM EDT Mon Jun 6 2022

FLZ041-044-061830-
Northern Lake County FL-Inland Volusia FL-
141 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 230 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Juniper Springs. This storm was nearly stationary and
may drift slowly eastward.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pierson, Lake George, Sellers Lake, Astor Park and Alexander Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2935 8150 2908 8144 2905 8163 2910 8164
      2925 8164
TIME...MOT...LOC 1741Z 252DEG 3KT 2914 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Jun 6, 12:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
154 PM EDT Mon Jun 6 2022

FLZ053-547-647-747-061845-
Southern Brevard Barrier Islands FL-Osceola FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
154 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Brevard and
east central Osceola Counties through 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Viera, or near Rockledge. This storm was nearly stationary with
perhaps a slow drift to the east. This storm too was building
westward into eastern Osceola County as the sea breeze ventures
inland.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Camp Holly
Fish Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2799 8100 2826 8090 2837 8064 2813 8056
TIME...MOT...LOC 1753Z 252DEG 3KT 2823 8075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Jun 6, 12:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
158 PM EDT Mon Jun 6 2022

FLZ041-141-061830-
Coastal Volusia FL-Inland Volusia FL-
158 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Volusia
County through 230 PM EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of DeLand Airport, or 8 miles east of DeLeon Springs.
This storm was nearly stationary. Another strong storm was
developing over Lake Helen to the south.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, DeLand and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2884 8130 2921 8140 2926 8112 2903 8101
TIME...MOT...LOC 1757Z 195DEG 1KT 2915 8121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Local storm report, Jun 6, 1:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT MON JUN 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 ENE SHARPES           28.46N  80.67W
06/06/2022  M41 MPH          BREVARD            FL   OTHER FEDERAL

            USSF TOWER 803 MEASURED A WIND GUST OF 36KT/41MPH FROM
            SOUTHEAST.

&&

EVENT NUMBER MLB2200252

HALEY
Special weather statement, Jun 6, 1:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
223 PM EDT Mon Jun 6 2022

FLZ141-061915-
Coastal Volusia FL-
223 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Volusia
County through 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond Beach, moving north at 5 to 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2943 8107 2931 8100 2928 8115 2941 8116
      2942 8114 2943 8111 2942 8111
TIME...MOT...LOC 1823Z 201DEG 9KT 2929 8117

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sedlock

The radar

The Melbourne radar (KMLB), 108 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Volusia

When
June 6, 1:30 PM EST
Where
Volusia County, 1.84 mi SE of Cassadaga
Measured
1 in hail
Reported by
Social Media
Coordinates
28.950, -81.210

The public reported via social media that hail up to quarter-size fell near Lake Helen Osteen Road and Haulover Blvd. in Deltona.

Hail, Seminole

When
June 6, 2:49 PM EST
Where
Seminole County, 1.21 mi W of Lake Charm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.680, -81.220

A trained spotter reported hail up to quarter-size near Kelly Green Street and North Pine Avenue in Oviedo.

Hail, Seminole

When
June 6, 2:50 PM EST
Where
Seminole County, 2.4 mi NNW of Gabriella
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.650, -81.270

A trained spotter reported half dollar sized hail near Red Bug Lake Road and Tuskawilla Road in Winter Springs.

Thunderstorm Wind, Seminole

When
June 6, 3:05 PM EST
Where
Seminole County, 0.69 mi N of Chuluota
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
28.640, -81.130

Amateur radio operated relayed reports from Seminole County Fire Rescue of downed powerlines on County Road 419 in Chuluota.

Thunderstorm Wind, Brevard

When
June 6, 3:24 PM EST
Where
Brevard County, 1.4 mi ENE of Titusville Airpark
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
28.630, -80.810

Weatherflow site XPAR at Parrish Park in Titusville measured a peak wind gust of 59 mph from the north-northwest.

Thunderstorm Wind, Brevard

When
June 6, 4:00 PM EST
Where
Brevard County, 5.28 mi WNW of Titusville Beach
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.660, -80.700

US Space Force wind tower 0415 measured a peak wind gust of 59 mph from the north-northwest.

Thunderstorm Wind, Brevard

When
June 6, 4:10 PM EST
Where
Brevard County, 3.33 mi WSW of Titusville Beach
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.610, -80.670

US Space Force wind tower 0412 measured a peak wind gust of 59 mph from the north-northwest.

Thunderstorm Wind, Indian River

When
June 6, 4:21 PM EST
Where
Indian River County, 3.32 mi NNE of Sebastian
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
27.860, -80.440

A mesonet station at Sebastian Inlet Pier measured a peak wind gust of 61 mph from the northeast.

Tornado, St. Lucie

When
June 6, 5:06 PM EST to 5:18 PM EST
Where
St. Lucie County, 6 mi NW of Ft Pierce Nelson Arp to 3.14 mi WNW of Ft Pierce Nelson Arp
Rating
EF0
Path length
3.32 mi
Path width
75 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.500, -80.500

Based on pictures and videos received from Saint Lucie County Emergency management, trained spotters, local broadcast media, and the public, an EF-0 tornado impacted parts of north-central Saint Lucie County. Peak winds are estimated between 65-70 mph. The discontinuous tornado track began approximately 7 miles northwest of Lakewood Park, in a field north of Florida's Turnpike and west of Interstate 95 at approximately 1706LST. The tornado drifted slowly to the south and east, eventually moving across the Turnpike near mile marker 161 at approximately 1714LST. The tornado then tracked southeast where it damaged the roof of a barn, knocked down power lines, and tipped over a trailer at the 14500th block of West Angle Road at 1717LST. The tornado dissipated over a field shortly thereafter.

Thunderstorm Wind, Martin

When
June 6, 7:20 PM EST
Where
Martin County, 0.92 mi NW of Stuart Witham Fld
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
27.190, -80.230

A Weatherflow Tempest station in Stuart on E 7th Street measured a peak wind gust of 62 mph.

Thunderstorm Wind, Martin

When
June 6, 7:25 PM EST
Where
Martin County, 1.38 mi N of Waveland
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
27.220, -80.200

Weatherflow station XJEN at Jensen Beach measured a peak wind gust of 59 mph from the south.

Thunderstorm Wind, Martin

When
June 6, 7:25 PM EST
Where
Martin County, 1.39 mi N of Sewalls Pt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
27.200, -80.166

WeatherSTEM station at the House of Refuge measured a peak wind gust of 69 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028974, 1028975, 1028976, 1028977, 1028981, 1028984, 1028985, 1028986, 1028991, 1028987, 1028988, 1028989.